Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 289, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2001, 6:52 PM CDT for Gregory County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 31, 2001, 6:52 PM CDT (23:52 UTC)
- Expired
- Jul 31, 2001, 7:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gregory County, SD
The radar
The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4366 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS53 KFSD 312352 SVRFSD SDC053-010015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 652 PM CDT TUE JUL 31 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 715 PM CDT * AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF HERRICK...OR ABOUT 31 MILES NORTHEAST OF BASSETT...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BONESTEEL AROUND 715 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4301 9931 4300 9908 4308 9881 4327 9906
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:55 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 31, 3:55 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT TUE JUL 31 2001 WILL CONTINUE HEAT ADV FOR THIS EVENING WITH INDICES AROUND THE 105 CRITERIA FOR MANY LOCATIONS IN THE CWA. MOVEMENT OF TROF/CDFNT MUCH SLOWER THAN MODELS PROGGED PAST FEW DAYS. EVEN IF FRONT WERE TO MOVE ACROSS THE CWA THIS EVE...HAVE SOME DOUBTS THAT LO LVL CONVERGENCE ALONG FRONT STRONG ENOUGH ALONE TO BREAK CAP. WHILE MT/ND SHORTWAVE ALONG WITH ANOTHER IMPULSE FURTHER SW IS PRESENT...500 MB TEMPS ONLY EXPECTED TO COOL ABOUT 2 DEGREES LESS THAN CURRENT. MAIN CONCERN IS THAT WITH CAA BEHIND FRONT AND LITTLE COOLING ALF...FRONT MAY ACTUALLY INHIBIT TSTM DEVELOPMENT. THE ONLY REAL THREAT WOULD BE IF SELF SUSTAINING MCS WOULD DEVELOP OUTSIDE THE CWA AND THEN MOVE NE/E INTO THE CWA. AS SUCH HAVE DECREASED CHC OF TSTMS FOR MUCH OF THE CWA TONIGHT. PLACEMENT OF FRONT FOR WED DIFFICULT TO DETERMINE ATTM. 12Z MODELS GENERALLY PLACED A BOUNDARY ACROSS NEB INTO SRN MN WHICH WOULD SET UP A HIR CHC OF PCPN IN SE CWA WED. IN FACT THIS SCENARIO FM THE MODELS ALONG WITH COOLING TEMPS ALF WOULD SUGGEST A MUCH BETTER CHC OF SVR WX/TSTMS THAN WHAT WE HAD GOING FOR TONIGHT. HOWEVER...A QUICK LOOK AT 18Z META HINTING THAT REAL FRONT MAY NOT PROGRESS MUCH OUT OF SD. FOR THE MOST PART FOLLOWED THE 12Z RUNS AS HAD LITTLE TIME TO DISSECT 18Z RUNS...BUT EVE SHIFT MAY NEED TO BE OPEN FOR SIGNIFICANT CHANGES IN PKG IF NECESSARY. IN THE EXTENDED...MRF DRAMATICALLY LIFTING 500 MB RIDGE FURTHER N THAN IN PREVIOUS RUNS. 12Z AVN ALSO FOLLOWING THE 00Z MRF LEAD. WHILE WE SHOULD STILL HAVE WARM TEMPS...GENERAL 850 MB FLOW MAY ACTUALLY BE FM THE NE WHICH COULD GIVE STRONGER INVERSION THAN WE'VE SEEN THE PAST WEEK. TRANSLATION...MAY SEE A CONTINUATION OF HOT HUMID WX...BUT WITH LITTLE PCPN. OF COURSE...THIS ALL DEPENDENT ON WHETHER MRF IS RIGHT OR NOT. .FSD...HEAT ADV FOR ALL OF CWA THIS EVE.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.